Wisconsin, 2008

Lightning Strike in Wisconsin, August 23, 2008

August 23, 2008 · NWS GRB · 1 event in 1 county or zone

A lightning strike at the Gordon Aluminum Industries did considerable damage to the plant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A lightning strike at the Gordon Aluminum Industries did considerable damage to the plant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 22, 2:37 PM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Aug 22, 2:37 PM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT FRI AUG 22 2008

.SHORT TERM...TONIGHT AND SATURDAY...MAIN FCST CONCERN IS PCPN
CHANCES WITH COLD FRONT.

ISOLATED SHOWERS DEVELOPED THIS AFTERNOON AS INSTABILITY
INCREASED (CAPES OF 1000-1500 J/KG)...BUT WITH NO TRIGGER AND A
SMALL CAP STILL IN PLACE...THE SHOWERS HAVE HAD A HARD TIME
SUSTAINING THEMSELVES OR BECOMING MORE NUMEROUS. DO NOT EXPECT
MUCH ACTIVITY EARLY THIS EVENING...IN FACT SOME PARTLY SUNNY
SKIES ARE EXPECTED EARLY THIS EVENING AS SOME DRIER AIR MIXES
DOWN. TEMPS WILL NOT FALL MUCH TONIGHT AS A MOIST SOUTH FLOW WILL
REMAIN IN PLACE AND CLOUDS

ATTENTION THEN TURNS TO THE COLD FRONT WHICH IS CURRENTLY LOCATED
OVER CENTRAL MINNESOTA. NOT MUCH ACTIVITY IS ASSOCIATED WITH THE
FRONT YET AS A SIGNIFICANT CAP REMAINS IN PLACE...ONLY A BAND OF
CLOUDS COVER AS OF 20Z. TAMDAR SOUNDINGS IN WESTERN WISCONSIN
INDICATE TEMPS OF +13 AT 700MB WITH ONLY MOISTURE LOCATED 750-850.
SO COULD BE HARD TO OVERCOME THAT CAP. HOWEVER...DO EXPECT THE
CAP TO ERODE ENOUGH EARLY THIS EVENING FOR AT LEAST SOME STORMS TO
DEVELOP OVER EASTERN MINNESOTA AND WESTERN WISCONSIN. ALSO...NEED
TO WATCH ACTIVITY STARTING TO DEVELOP ACROSS NORTHERN ILLINOIS AND
SOUTHER WISCONSIN WHERE THE CAP IS WEAKER AND THERE IS SOME DECENT
INSTABILITY. THESE AREAS OF ACTIVITY WILL CONVERGE ON THE AREA
THIS EVENING AND OVERNIGHT. IF THINGS GET GOING ON THE COLD
FRONT...THE BEST CHANCE FOR RAIN WOULD BE ACROSS THE NORTHWEST AS
IT IS CLOSEST TO THE UPPER LEVEL SUPPORT...BUT WITH THE LOW
PRESSURE PASSING WELL TO THE NORTH OF THE CWA...DO NOT EXPECT MUCH
RAIN OUT OF THIS FRONT...ESPECIALLY ACROSS THE SOUTH/EAST PART OF
THE CWA. EXPECT ANY PRECIP TO EXIT THE CWA BY 18Z SATURDAY WITH
CLEARING SKIES BEHIND THE FRONT.

WINDS WILL REMAIN IN THE 10 TO 20 MPH RANGE FROM THE SOUTH AS THE
FRONT APPROACHES...THEN SWITCH TO THE WEST AFTER THE FRONTAL
PASSAGE WITH SOME GUSTS SATURDAY AFTERNOON IN THE 20-30 MPH RANGE.

WENT SLIGHTLY ABOVE THE HIGHER MAV GUIDANCE FOR MOST AREAS AS HIGH
TEMPS ON SATURDAY WILL BE CLOSE TO WHAT WE HAD TODAY...DESPITE THE
COLD FRONT MOVING THROUGH. THE CLEARING SKIES...LOWER DEWPOINTS
AND WEST WINDS WILL HELP TEMPS RISE UP IN THE AFTERNOON.

.LONG TERM...
LARGE CANADIAN HIGH PRESSURE WILL BRING DRY CONDITIONS TO THE AREA
FROM SATURDAY NIGHT THROUGH WEDNESDAY. FROST IS POSSIBLE OVER THE
FAR NORTH WHERE THE COLDER LOCATIONS COULD DROP INTO THE MIDDLE TO
UPPER 30S MONDAY MORNING. EXPECT SUNNY DAYS AND CLEAR NIGHTS WITH
LOW HUMIDITY EACH DAY.

THE NEXT FRONT WILL PUSH ACROSS THE AREA LATE WEDNESDAY NIGHT
AND THURSDAY. MODEL TENDENCIES HAVE BEEN TO BREAK THE RIDGE DOWN
TO QUICKLY. THE 12Z GFS RUN THIS MORNING SUPPORTS THE SLOWER 00Z
ECMWF AND IS MUCH SLOWER THAN THE 00Z GFS RUN LAST NIGHT. FEEL
CONFIDENCE IS HIGH ENOUGH TO WARRANT 30-40 PERCENT CHANCES OF
SHOWERS AND THUNDERSTORMS ON THURSDAY BASED ON LATEST MODEL
TRENDS.
&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE EVENING HOURS.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT WITH
MVFR/IFR CIGS/VSBYS POSSIBLE OVERNIGHT AND INTO SATURDAY MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BERSCH/ECKBERG
Hazardous weather outlook, Aug 22, 3:43 AM CST, 21 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
443 AM CDT FRI AUG 22 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
443 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG THUNDERSTORMS
WITH HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE IN NORTH CENTRAL
WISCONSIN DURING THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST AND EAST
CENTRAL WISCONSIN ON SATURDAY MORNING...BUT SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-230945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
443 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN
AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

INCREASING SOUTH WINDS AND WAVES WILL RESULT IN CONDITIONS HAZARDOUS
TO SMALL CRAFT THIS AFTERNOON AND TONIGHT. A SMALL CRAFT ADVISORY
HAS BEEN ISSUED FOR THE NEARSHORE WATERS ALONG LAKE MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...BUT SEVERE WEATHER
IS NOT EXPECTED.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 126 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marathon

When
August 23, 1:29 AM CST
Where
Marathon County, Schofield
Property damage
$8.0 million
Reported by
Newspaper
Coordinates
44.900, -89.600

A lightning strike at 2:29 am CDT on August 23 generated a fire at the Gordon Aluminum Industries in Schofield. The fire destroyed a row of offices and generated enough heat to incapacitate nearby machinery. In addition to the fire damage at the plant, $300 million worth of unfinished aluminum had varying degrees of corrosion as a result of the smoke, ash, and water used to douse the flames.

The lightning strike rattled residences in the area. A blown gas main valve near the apparent source of the fire served to fuel the blaze.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127891.